Bipolar When It Counts











{October 1, 2013}   Not bipolar??????

So here I am again. I moved halfway across the country a couple of months ago, and everything has slipped. I realize I haven’t been very good at keeping you, dear readers, up to date and all, but I am here now and I have something to say…

I had to see a new doctor here (obviously :). So I began to see a new family physician. And he told me….. I MIGHT NOT BE BIPOLAR!!!! Are you f***ing kidding me??? After 8 years of suffering through med after med that didn’t work, therapy, feeling like I was a horrible person. All the mood swings, the lack of sleep, running from one appointment to the next all the time, and now I’m being told that maybe, just maybe, my diagnosis was…..WRONG??? WTF???

So, if I’m NOT bipolar, then what the hell is wrong with me? Well, here’s the thing. I suffer from a tonof physical symptoms. If you add the various aches and pains, sleeplessness, swellings, headaches, unexplainable sores, hair loss and bowel issues all together, they point to several different ailments, all of which can cause mood swings or disorders!. And I wasn’t tested for anything physical when I was diagnosed all those years ago.

I have always known that a step was skipped in my diagnosis. I was never tested for anything else that could have been causing my ups and downs. I knew I should have been, but never thought to ask for it to be done. Even though I have always been very active in my treatments, I still believed that my doctors knew best. And I’m sure they do in some ways, but I should have asked for screenings for other things.

So what else could it be that’s caused all the mood issues for so long? Along with everything else?
Here they are, in no particular order:

1. Multiple Sclerosis
2. Lupus
3. Fibromyalgia (which I was diagnosed with a couple years ago, but again, not tested for anything else to rule them out)
4. Chronic Fatigue Syndrome
5. Rheumatoid Arthritis
6. A combination of any two or more of the above.

Now doesn’t that sound like so much fun? Yeah….. Not even close!

I can’t even begin to express how upset I have been over all of this. Was I just relying on lazy doctors to help treat me? Were they just looking to get me out the door and move on to e next patient? Who knows? But I am NOT HAPPY!!!

So what now, you ask?

To start with, I’ve been taken off of ALL of my Meds. Yup, every last one. Then I was put on a muscle relaxer and a pain reliever to help me cope until this could all be figured out. Then I was sent for a battery of blood tests, to start ruling out some of the possibilities. Next will be maybe X-rays, ct scan and MRI. Depends on where my new doc wants to go with this after the blood work comes back.

I see him again on Friday to get the results of the blood work, and to discuss where to go from here, plus what the effectiveness of the new Meds have been. Not great, but at least there’s some change. At least, on some days. As I sit here typing this out, my back and neck are screaming at me, my arms are tingling, and I have such a bad headache. And that’s just for starters, lol.

And, to top things off, I’ve now been off my mood Meds for about two weeks. And I feel fine!. I really do. A few minor issues here and there, but overall I’m fine. And that actually pisses me off! All these years of taking these Meds and being told that without them I’m a monster. Beating myself up for damaging my friendships with people I loved. All of it. All the guilt, and I feel fine!

Makes you want to scream, doesn’t it?

So, just so we are clear. Some people are so obviously bipolar that additional testing isn’t really required. They respond well to the Meds, or maybe they don’t. They try all kinds of combinations till they find one that works. And life goes on. I, apparently, am not one of those people. The docs I’ve seen over the years must have thought I was, but it would seem that they were wrong.

I, IN NO WAY, advocate for ANYONE to go off their Meds, for ANY REASON, other than at the DOCTORS ORDERS!!! Please, if you feel that you have been misdiagnosed, go see your doctor and tell them that. Insist on additional testing, or get a second opinion. DO NOT THINK THAT IF YOU GO OFF YOUR MEDS EVERYTHING WILL BE FINE, OR THAT YOU NEVER NEEDED THEM IN THE FIRST PLACE!!! Your doctors put you on them for a reason, so before you go self-diagnosing, talk to someone!

This is just my story, and as it unfolds, I like to share it. Sometimes it’s just to “hear the sound of my own voice.”. Other times, it’s because I hope that by sharing what I am going through, maybe I can help someone else, to let them know that they are not alone.

If you have a story you would like to share, please do. You can add it to the comments, or email me privately at lmhennebury at hotmail dot com. I would love to hear your feedback!

Love and light
Lauren

Advertisements


{December 6, 2012}   meds with a side of more meds

So I saw my psydoc today. I had actually missed my appointment, and today was the first day I could get in.  So in I went.

Sitting in that office always has a strange effect on me. I guess its because I feel safe there.  I always dnd up opening up about things I wouldn’t normally talk about. Its kind of weird how that works, isn’t it?

Anyway, I have been dealing with this weird stiffness in my legs and arms. I saw my physician about it last week. She said to mention it to my psydoc so today I did. She asked me a bunch of questions and then concluded that it was a side effect from my meds. She then prescribed me a med for that.

A med for my med. Kind of funny.  I had heard that you could do that, but till now, I had avoided it.  In her book Madness, Marya Hornbacher mentions taking many different meds, some for her actual bipolar disorder and some to help control the side effects. To be honest, I was completely amazed. I didn’t know you could even do that until I read her book.  I never, in a million years, would have guessed that it would happen to me. Now that it has, I’m not sure what to think.

My psydoc did question one of my meds. How was it working? Did I have any problems with it?  Honestly, all I know is that it works. My paranoia is mostly gone now, for the first time in as long as I can remember. It would seem that I have always been paranoid. I can’t pinpoint when it may have started.  I had been living with it for so long that I didn’t even notice it.  For years it was like that.  After I started to take lithium, it became obvious. And then we couldn’t find anything that worked. Until Abilify, that is. Now its like I am a completely different person, and I guess in some ways, I am.

Anyhow, I shluld bring this back to where I lost myself. Since I am not willing to stop taking my Abilify, I need something to help wih its side effects.  Welcome to the cocktail, Cogentin. I’m not sure if I am happy to meet you, but here you are. We will get to know each other quite well, I am sure.

You know, one thing that I realized today is that I no longer have any idea which med is causing which side effects. Everything has just kind of run together. I don’t even think it matters any more. They mostly cause the same side effects anyhow: drowsiness, weight gain, blurry vision, maybe dizziness.  No wonder it all runs together now.

So that’s it for today.  While I have not run out of things to say, I feel like this is a good place to leave off. I’ll be back wih more later. Bye



et cetera
%d bloggers like this: